Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The diagonal subring
and the Cohen-Macaulay property
of a multigraded ring

Author: Eero Hyry
Journal: Trans. Amer. Math. Soc. 351 (1999), 2213-2232
MSC (1991): Primary 13A30; Secondary 14B15, 14M05
Published electronically: February 23, 1999
MathSciNet review: 1467469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a multigraded ring defined over a local ring $(A,\mathfrak{m})$. This paper deals with the question how the Cohen-Macaulay property of $T$ is related to that of its diagonal subring $T^\Delta$. In the bigraded case we are able to give necessary and sufficient conditions for the Cohen-Macaulayness of $T$. If $I_1,\dotsc,I_r\subset A$ are ideals of positive height, we can then compare the Cohen-Macaulay property of the multi-Rees algebra $R_A(I_1,\dotsc,I_r)$ with the Cohen-Macaulay property of the usual Rees algebra $R_A(I_1\cdots I_r)$. We also obtain a bound for the joint reduction numbers of two $\mathfrak{m}$-primary ideals in the case the corresponding multi-Rees algebra is Cohen-Macaulay.

References [Enhancements On Off] (What's this?)

  • 1. W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambridge University Press, Cambridge, 1993. MR 95h:13020
  • 2. S. Goto and K. Watanabe, On graded rings I, J. Math. Soc. Japan 30 (1978), 179-213. MR 81m:13021
  • 3. S. Goto and K. Watanabe, On graded rings II, Tokyo J. Math. 1 (1978), 237-260. MR 81m:13022
  • 4. A. Grothendieck and J. Dieudonné, Eléments de Géométrie Algébrique II, Publ. Math. I.H.E.S. 8 (1961). MR 36:177b
  • 5. R. Hartshorne, Residues and Duality, Springer Lecture Notes 20, Springer-Verlag, Berlin, Heidelberg, New York, 1966. MR 36:5145
  • 6. M. Herrmann, E. Hyry, and J. Ribbe, On the Cohen-Macaulay and Gorenstein properties of multi-Rees algebras, Manuscripta Math. 79 (1993), 343-377. MR 94h:13003
  • 7. M. Herrmann, E. Hyry, and J. Ribbe, On multi-Rees algebras (with an appendix by N. V. Trung), Math. Ann. 301 (1995), 249-279. MR 96c:13005
  • 8. M. Herrmann, E. Hyry, J. Ribbe, and Z. Tang, Reduction numbers and multiplicities of multigraded structures, J. Algebra 197 (1997), 311-341. MR 98k:13006
  • 9. M. Herrmann, S. Ikeda, and U. Orbanz, Equimultiplicity and blowing up, Springer-Verlag, Berlin, Heidelberg, New York, 1988. MR 89g:13012
  • 10. I. Kaplansky, Commutative rings, Allyn and Bacon, Boston, 1970. MR 40:7234
  • 11. D. Kirby and D. Rees, Multiplicities in graded rings I: The general theory, Contemp. Math. 159 (1994), 209-267. MR 95b:13002
  • 12. S. Kleiman and A. Thorup, A geometric theory of the Buchsbaum-Rim multiplicity, J. Algebra 167 (1994), 168-231. MR 96a:14007
  • 13. J. Lipman, Desingularization of two-dimensional schemes, Ann. of Math. 107 (1978), 151-207. MR 58:10924
  • 14. J. Lipman, Cohen-Macaulayness in graded algebras, Math. Res. Letters 1 (1994), 149-157. MR 95d:13006
  • 15. D. G. Northcott and D. Rees, Reduction of ideals in local rings, Proc. Cambridge Philos. Soc. 50 (1954), 145-158. MR 15:596a
  • 16. L. O'Carroll, On two theorems concerning reductions in local rings, J. Math. Kyoto Univ. 27 (1987), 61-67. MR 87m:13034
  • 17. D. Rees, Generalizations of reductions and mixed multiplicities, J. London Math. Soc. (2) 29 (1984), 397-414. MR 86e:13023
  • 18. P. Schenzel, N. V. Trung, and N. T. Cuong, Verallgemeinerte Cohen-Macaulay Moduln, Math. Nachr. 85 (1978), 57-73. MR 80i:13008
  • 19. A. Simis, The diagonal subalgebra of a multigraded $k$-algebra, in Commutative Algebra: extended abstracts of an international conference, July 27-August 1, 1994, Vechta, Germany (ed. by Winfried Bruns), Vechtaer Universitätsschriften 13, Runge, Cloppenburg, 1994.
  • 20. N. V. Trung, Reduction exponent and degree bound for the defining equations of graded rings, Proc. Amer. Math. Soc. 101 (1987), 229-237. MR 89i:13031
  • 21. N. V. Trung and S. Ikeda, When is the Rees algebra Cohen-Macaulay?, Comm. Algebra 17 (1989), 2893-2922. MR 91a:13009
  • 22. P. Valabrega and G. Valla, Form rings and regular sequences, Nagoya Math. J. 72 (1978), 93-101. MR 80d:14010
  • 23. W. V. Vasconcelos, Arithmetic of Blowup Algebras, LMS Lecture Note Ser. 195, Cambridge University Press, Cambridge, 1994. MR 95g:13005
  • 24. J. K. Verma, Joint reductions of complete ideals, Nagoya Math. J. 118 (1990), 155-163. MR 91c:13018
  • 25. J. K. Verma, Joint reductions and Rees algebras, Math. Proc. Cambridge Philos. Soc. 109 (1991), 335-343. MR 92h:13007
  • 26. J. K. Verma, Multigraded Rees algebras and mixed multiplicities, J. Pure Appl. Algebra 77 (1992), 219-228. MR 93e:13005

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13A30, 14B15, 14M05

Retrieve articles in all journals with MSC (1991): 13A30, 14B15, 14M05

Additional Information

Eero Hyry
Affiliation: National Defence College, Santahamina, FIN-00860 Helsinki, Finland

Received by editor(s): June 1, 1996
Published electronically: February 23, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society